Alert archive / Minnesota / Tornado Warnings in 2025

Tornado Warning 22, NWS Aberdeen, SD

August 21, 2025Traverse County, Minnesota; Roberts County, South Dakota

NWS Aberdeen, SD issued this tornado warning at Aug 21, 2025, 5:36 PM CDT for Traverse County, Minnesota; Roberts County, South Dakota. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 21, 2025, 5:36 PM CDT (22:36 UTC)
Expired
Aug 21, 2025, 6:15 PM CDT
In force
39 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Tornado
Observed
Hail
1.0 in

Counties Traverse County, MN, Roberts County, SD

The radar

The Aberdeen radar (KABR), 150 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 21, 5:41 PM CDTTORNADO4 W White Rock, SDEstimated location of a tornado on the ground.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.6 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2025-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1155 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2025-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 194 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1155 J/kg
Mixed-layer CIN
-351 J/kg
Mixed-layer LCL
1022 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
194 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

719 
WFUS53 KABR 212236
TORABR
MNC155-SDC109-212315-
/O.NEW.KABR.TO.W.0022.250821T2236Z-250821T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Aberdeen SD
536 PM CDT Thu Aug 21 2025

The National Weather Service in Aberdeen has issued a

* Tornado Warning for...
  North central Traverse County in west central Minnesota...
  North central Roberts County in northeastern South Dakota...

* Until 615 PM CDT.

* At 535 PM CDT, a confirmed tornado was located near Rosholt, and is
  nearly stationary.

  HAZARD...Damaging tornado and quarter size hail.

  SOURCE...Weather spotters confirmed tornado. At 529 PM CDT, a 
           tornado was reported east of Dakota Magic Casino

 IMPACT...Flying debris will be dangerous to those caught without 
          shelter. Mobile homes will be damaged or destroyed. Damage 
          to roofs, windows, and vehicles will occur.  Tree damage 
          is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  north central Traverse and north central Roberts Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4594 9646 4581 9662 4593 9682 4594 9681
      4594 9656 4595 9656 4597 9657 4598 9657
TIME...MOT...LOC 2235Z 311DEG 4KT 4594 9675 

TORNADO...OBSERVED
MAX HAIL SIZE...1.00 IN

$$

BC
3 follow-up statements
732 
WWUS53 KABR 212248
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
548 PM CDT Thu Aug 21 2025

MNC155-SDC109-212315-
/O.CON.KABR.TO.W.0022.000000T0000Z-250821T2315Z/
Traverse MN-Roberts SD-
548 PM CDT Thu Aug 21 2025

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR NORTH
CENTRAL TRAVERSE AND NORTH CENTRAL ROBERTS COUNTIES...

At 547 PM CDT, a confirmed tornado was located near Whiterock Colony,
or near Rosholt, moving east at 5 mph.

HAZARD...Damaging tornado and quarter size hail.

SOURCE...Weather spotters confirmed tornado. At 541 PM, a tornado 
         was reported 6 miles east of Dakota Magic Casino. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Whiterock Colony.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4594 9646 4581 9662 4594 9681 4594 9656
      4595 9656 4597 9657 4598 9657
TIME...MOT...LOC 2247Z 283DEG 5KT 4594 9671 

TORNADO...OBSERVED
MAX HAIL SIZE...1.00 IN

$$

BC
019 
WWUS53 KABR 212302
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
602 PM CDT Thu Aug 21 2025

MNC155-SDC109-212315-
/O.CON.KABR.TO.W.0022.000000T0000Z-250821T2315Z/
Traverse MN-Roberts SD-
602 PM CDT Thu Aug 21 2025

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR NORTH
CENTRAL TRAVERSE AND NORTHERN ROBERTS COUNTIES...

At 602 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Whiterock Colony, or near Rosholt, moving east at 15
mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Whiterock Colony.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4594 9646 4581 9662 4594 9673 4594 9656
      4595 9656 4597 9657 4598 9657
TIME...MOT...LOC 2302Z 269DEG 11KT 4594 9664 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

BC
553 
WWUS53 KABR 212309
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
609 PM CDT Thu Aug 21 2025

MNC155-SDC109-212319-
/O.EXP.KABR.TO.W.0022.000000T0000Z-250821T2315Z/
Traverse MN-Roberts SD-
609 PM CDT Thu Aug 21 2025

...THE TORNADO WARNING FOR NORTH CENTRAL TRAVERSE AND NORTHERN
ROBERTS COUNTIES WILL EXPIRE AT 615 PM CDT...

The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.

&&

LAT...LON 4594 9646 4581 9662 4594 9673 4594 9656
      4595 9656 4597 9657 4598 9657
TIME...MOT...LOC 2309Z 311DEG 4KT 4593 9663 

$$

BC

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Aug 21, 3:33 PM CDT, 2 hours 3 minutes earlier. Its key messages:

  • The passage of a low pressure system and cold front late this afternoon through tonight will bring a 40 to 70 percent chance of precipitation, with a slight risk (level 2 out of 5) of severe storms.
  • There is the potential for multiple rounds of storms in eastern South Dakota, across locations that have recently experienced flooding. A flood watch has been posted for these areas.
  • Temperatures Saturday through Tuesday of next week will run about10 to 15 degrees below normal, meaning highs is the 60s and 70s with lows in the 40s and 50s.
Area forecast discussion, Aug 21, 3:33 PM CDT, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
333 PM CDT Thu Aug 21 2025

.KEY MESSAGES...

- The passage of a low pressure system and cold front late this
  afternoon through tonight will bring a 40 to 70 percent chance
  of precipitation, with a slight risk (level 2 out of 5) of
  severe storms.

- There is the potential for multiple rounds of storms in eastern
  South Dakota, across locations that have recently experienced
  flooding. A flood watch has been posted for these areas.

- Temperatures Saturday through Tuesday of next week will run
  about10 to 15 degrees below normal, meaning highs is the 60s
  and 70s with lows in the 40s and 50s.

&&

.DISCUSSION...
Issued at 332 PM CDT Thu Aug 21 2025

Boundary has slid past Aberdeen and Pierre and continues to head
south. Surface observations paint a complicated picture south of the
boundary, with two areas where we have southwesterlies and
southeasterlies providing a little extra surface convergence, up the
James valley and along the SD/MN state line...before a rapid shift to
southwesterlies occurs just ahead of the front. So multiple degrees
of surface convergence, below an upper ridge that is getting
squashed southwards as a pair of waves top it. The first ends up
over the northeast CWA this afternoon, the second coming in from the
west later this evening/overnight. This means we will also be
dealing with multiple periods of storm initiation and evolution.

The focus for this afternoon is up in the eastern CWA (NE SD/WC MN).
700mb temperatures are coming in just a tad cooler, and there is a
subtle minimum up that way in the NAM. Surface based convection off
the boundary is being generated by several CAMS out that way, and
the environment features 0-6km shear up to 35kts to 40-45kts with
about 3 to 4k j/kg mlcape (RAP/NAM lower ranges/higher ranges
respectively). HREF/NSSL WRF has a sig tor parameter up to 1 and the
NAM closer to 2-3 up that way as well, thanks to 0-1 SRH near 100.
LCLs are also in a local minimum of 2kft or less. Again, this is all
contingent IF we can actually break the cap.

Where all these ingredients come together and the CAMS generate
convection is very localized, whereas farther down the boundary to
the southwest is much less favorable for surface based storms with
diminishing shear and cape values and CAM consistency. Still cant
rule out enough ascent ahead of the ND wave for elevated convection
and a hail/wind threat. And, as I write this, the 18Z NAM 4km gets
pretty aggressive over the next few hours, so theres that as well.

As we move forward into the evening, CAMS get more aggressive with
convective coverage, owing to the low level jet of about 30kts
focused into the southern portions of the CWA, that is Pierre,
Miller, Redfield and Watertown areas.  Shear increases to about
40kts so cells could take on supercell characteristics, and a
shallow boundary layer could aid the wind threat. Additionally, an
east west line, with westerly flow aloft means the potential for
training storms along the low level jet focus area that shifts very
little during the 03-09Z timeframe.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1231 PM CDT Thu Aug 21 2025

Terminals KABR,KATY,KPIR,KMBG

VFR conditions but thunderstorms are the main focus. Best
confidence is up towards KABR/KATY this afternoon and evening
respectively. Overnight storms have a lower probability in TAFS
but may have more widespread coverage near these terminals. Winds
shift from southerly to northerly with passage of a southwest to
northeast oriented front.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Flood Watch from 7 PM CDT this evening through Friday morning
     for SDZ018>023.

     Heat Advisory until 8 PM CDT /7 PM MDT/ this evening for SDZ033-
     035-045-048.

MN...None.
&&

DISCUSSION...07
AVIATION...07
Hazardous weather outlook, Aug 21, 1:44 PM CDT, 3 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
144 PM CDT Thu Aug 21 2025

MNZ039-046-SDZ005>008-010-011-016>023-033>037-045-048-051-221845-
Traverse-Big Stone-McPherson-Brown-Marshall-Roberts-Edmunds-Day-
Potter-Faulk-Spink-Clark-Codington-Grant-Hamlin-Deuel-Stanley-Sully-
Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
144 PM CDT Thu Aug 21 2025 /1244 PM MDT Thu Aug 21 2025/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...This afternoon and tonight.

Late afternoon and evening thunderstorms come with a slight (2 out of 5)
risk, mainly for large hail and damaging winds. We also cant rule
out an isolated tornado up in far northeast South Dakota and western
Minnesota either. Another round of storms is possible as the boundary
shifts south overnight mainly along and south of highway 212 with a
continuation of a large hail/high wind risk. A third round of storms
is then expected to come in from the west during the early morning
hours Friday. Overall a marginal (1 out of 5) risk of severe weather
with this round.

With the potential for multiple rounds of storms, heavy rain and
flooding is not out of the question, especially in areas hard hit
and saturated from this summers rains. The primary focus area of
concern is along and south of highway 212 in eastern South Dakota.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our X
feed.

SDZ003-004-009-015-221845-
Corson-Campbell-Walworth-Dewey-
144 PM CDT Thu Aug 21 2025 /1244 PM MDT Thu Aug 21 2025/

This Hazardous Weather Outlook is for north central South Dakota.

.DAY ONE...This afternoon and tonight.

Showers and weak storms will pass through north central South Dakota
during the afternoon and a second round early Friday morning. Aside
from lightning, the risk for severe weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

07

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 5:28 PM CDTSevere Thunderstorm WarningABRTraverse47 min
Aug 21, 6:15 PM CDTSevere Thunderstorm WarningABRTraverse45 min
Aug 21, 6:38 PM CDTSevere Thunderstorm WarningABRBig Stone, Traverse52 min
Aug 21, 2:40 AM CDTHeat AdvisoryABRHughes, Jones, Lyman, Stanley17 hr
Aug 21, 3:29 PM CDTFlood WatchABRClark, Codington, Deuel, Grant, Hamlin, Spink19 hr

Nearby

Tornado Warnings in Minnesota, 2025Tornado Warnings in South Dakota, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.